MAUDE Adverse Event Report: ABBOTT MEDICAL MITRACLIP NTR CLIP DELIVERY SYSTEM; VALVE REPAIR

ABBOTT MEDICAL MITRACLIP NTR CLIP DELIVERY SYSTEM; VALVE REPAIR
Model Number CDS0601-NTR
Medical Device Problem Codes Unintended Movement (3026); Migration (4003)
Health Effect - Clinical Codes Dyspnea (1816); Fatigue (1849); Heart Failure/Congestive Heart Failure (4446); Mitral Valve Insufficiency/ Regurgitation (4451); Swelling/ Edema (4577)
Date of Event 04/12/2023
Type of Reportable Event Death
Event or Problem Description
This is filed to report a patient death.It was reported that on (b)(6) 2023, a mitraclip procedure was performed to treat functional mitral regurgitation (mr) with grade 4+ and enlarged atrium.During steerable guide catheter (sgc) insertion, a loose connection between the stabilizer and the steerable guide catheter (sgc) occurred.The plastic sgc handle was rotating independently.When rotating the plastic handle, the sgc shaft rotated as well, but at a different speed, and not synchronized.The stabilizer was exchanged for another to continue with the procedure.To ensure stability, the physician held the plastic handle to the sgc throughout the procedure.A mitraclip ntr was implanted on a2/p2 and the mr decreased to grade 2+.The final angle of the first clip was approximately 20 degrees.A second clip mitraclip ntr was prepared and while establishing final arm angle (efaa) the first time, the clip opened to about ten degrees.The second time the efaa worked.The clip was implanted 2mm from the first clip and the mr decreased to grade 1+.The final angle of the second clip was approximately 20 degrees.The procedure was completed with two clips implanted.The mr was reduced to grade 1+.There was no clinically significant delay in the procedure.Following the procedure, during patient monitoring, the mr had increased to grade 4+, the patient had no improvement, with symptoms of fatigue, dyspnea, limb edema, and shortage of liberties.On (b)(6) 2023, the patient passed away due to aggravated heart failure.In the physician¿s opinion the patient death was related to the implanted clips.Echo imaging revealed that clip distance between clip apexes changed from 2mm to 4mm between the two mitraclips.The clip apexes had shifted apart from each other.The documented cause of death was due to multiple organ dysfunction syndrome (mods) and worsening heart failure.No additional information was provided.
 
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
The device was not returned for analysis.A review of the lot history record revealed no manufacturing nonconformities issued to the reported lot.Additionally, a review of the complaint history identified no similar complaints reported from this lot.The investigation was unable to determine a cause for the reported unintended movement of clip open while establishing final arm angle (efaa) and migration.The reported recurrent mitral regurgitation (mr) and subsequent heart failure appear to be related to the reported clip migration.Death appears to be related to acute chronic chf.Death, heart failure and mr are listed in the instructions for use (ifu) as known possible complications associated with the mitraclip procedures.There is no indication of a product issue with respect to manufacture, design, or labeling.H6: codes 1816, 1849, and 4577 removed.
 
Event or Problem Description
Subsequent to the previously filed report, additional information was received.On (b)(6), 2023, a mitraclip procedure was performed.During steerable guide catheter (sgc) insertion, a loose connection between the stabilizer and the steerable guide catheter (sgc) occurred.The plastic sgc handle was rotating independently.When rotating the plastic handle, the sgc shaft rotated as well, but at a different speed, and not synchronized.The stabilizer was exchanged for another to continue with the procedure.To ensure stability, the physician held the plastic handle to the sgc throughout the procedure.A mitraclip was implanted on a2/p2 and the mr decreased to grade 2+.The final angle of the first clip was approximately 20 degrees.A second clip was prepared and while establishing final arm angle (efaa) the first time, the clip opened to about ten degrees.The second time the efaa worked.The clip was implanted 2mm from the first clip and the mr decreased to grade 1+.The final angle of the second clip was approximately 20 degrees.The procedure was completed with two clips implanted without issue.The mr was reduced to grade 1+.There was no clinically significant delay in the procedure.Following the procedure, during patient monitoring, the mr had increased to grade 4+, the patient had no improvement, with symptoms of fatigue, dyspnea, limb edema, and shortage of liberties.On (b)(6), 2023, the patient passed away due to aggravated heart failure.In the physician¿s opinion the patient death was related to the implanted clips.Echo imaging revealed that clip distance between clip apexes changed from 2mm to 4mm between the two mitraclips.The clip apexes had shifted apart from each other.An autopsy was performed but is not available.No additional information was provided.

Brand Name
MITRACLIP NTR CLIP DELIVERY SYSTEM
Common Device Name
VALVE REPAIR
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 3005070406
3885 bohannon drive
menlo park CA 94025
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key16941245
Report Number2135147-2023-02136
Device Sequence Number17985840
Product Code NKM
UDI-Device Identifier08717648226342
UDI-Public08717648226342
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/30/2023
Device Model NumberCDS0601-NTR
Device Catalogue NumberCDS0601-NTR
Device Lot Number20830R167
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/21/2023
Supplement Date Received by Manufacturer05/30/2023
Initial Report FDA Received Date05/16/2023
Supplement Report FDA Received Date06/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
IMPLANTED MITRACLIP
Outcome Attributed to Adverse Event Death;
Patient Age78 YR
Patient SexMale